Colorado, 2006

Hail in Colorado, May 4, 2006

May 4, 2006 · NWS GJT · 1 event in 1 county or zone

Large hail as big as ping pong balls resulted in damage to gardens and vegetation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Large hail as big as ping pong balls resulted in damage to gardens and vegetation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 4, 1:32 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, May 4, 1:32 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT THU MAY 4 2006

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
UNSETTLED PATTERN WILL PERSIST OVER THE FORECAST AREA FOR THE NEXT
48 HOURS AS BROAD LONG WAVE TROUGH WORKS SLOWLY EAST ACROSS THE
GREAT BASIN AND CENTRAL ROCKIES.  COLDER AIR ALOFT WILL BE MOVING
IN HELPING TO DESTABILIZE THE ATMOSPHERE.  WITH SUFFICIENT PACIFIC
MOISTURE IN PLACE AND A SERIES OF WEAK SHRTWVS ROTATING OUT OF THE
BASE OF THE TROUGH...EXPECT FAIRLY WIDESPREAD PRECIPITATION TO
BREAK OUT STARTING LATE TONIGHT AND PEAKING FRIDAY AFTERNOON.
INCREASED CLOUD COVER AND HIGHER SFC MOISTURE WILL RESULT IN COOLER
DAYTIME TEMPS...WHICH ARE ALREADY WELL HANDLED IN THE CURRENT
FORECAST PACKAGE.  CONDITIONS WL BE SLOW TO IMPROVE OVER THE REGION
AS NORTHWEST FLOW DEVELOPS LATE FRIDAY NIGHT AND SATURDAY WITH
SCATTERED POPS CONTINUING OVER THE NORTHERN HALF OF THE FA. EXPECT
SOME HIGHER ELEVATION SNOW ONCE AGAIN WITH LIGHT ACCUMULATIONS
ABOVE THE 9K LEVEL.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY NIGHT)...
LONG RANGE GFS AND DGEX APPEAR TO BE IN AGREEMENT WITH RESPECT TO
LARGE SCALE FEATURES. MOISTURE FIELDS IN THE DGEX FAVORED OVER THE
GFS DUE TO THE PARAMETERIZATION AND SCALE OF CONVECTION IN THE DGEX.
A WEAK PACIFIC TROUGH ON SATURDAY NIGHT IS SHOWN TO AMPLIFY OVER THE
GREAT BASIN AND HAS LIMITED MOISTURE AS IT APPROACHES THE FORECAST
AREA. MOSTLY LIGHT PRECIPITATION IS EXPECTED ALONG THE WEAK
BAROCLINIC ZONE THROUGH SUNDAY EVENING WITH ISOLATED THUNDERSTORMS
FORMING ON EITHER SIDE OF THE BAROCLINITY. WEAK UPPER LEVEL RIDGING
IS EXPECTED TO BE PRESENT THROUGH LATE MONDAY...WITH RESIDUAL
MOISTURE OVER HIGHER TERRAIN SUSTAINING AFTERNOON MOUNTAIN CUMULUS
DEVELOPMENT. THE NEXT TROUGH ON TUESDAY INTENSIFIES OVER UTAH ON
TUESDAY...WITH A TIGHTENING BAROCLINIC ZONE AS IT APPROACHES WESTERN
COLORADO. AS WITH THE SATURDAY EVENING TROUGH...MOISTURE IS
LIMITED...HOWEVER THUNDERSTORMS ARE LIKELY PRESENT ON EITHER SIDE OF
THE BAROCLINITY AND MAINLY OVER THE HIGH TERRAIN. CONVECTION MAY FIRE
UP AGAIN ON WEDNESDAY AS A LATE SPRING COLD AIR OUTBREAK EAST OF THE
FRONT RANGE BRINGS COLDER AIR ALOFT...LEADING TO WIDESPREAD
DESTABILIZATION AND THUNDERSTORMS OVER THE MOUNTAINS NEAR THE
CONTINENTAL DIVIDE. THIS CONVECTION SHOULD DISSIPATE BY WEDNESDAY
EVENING...AS EASTERN UPSLOPE AND COLD AIR DAMMING ON THE FRONT RANGE
WITH KEEP THE WESTERN SLOPE IN THE RAIN SHADOW AND WITH FEW CLOUDS
THROUGH THURSDAY NIGHT. 53 ZUMPFE

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JDC/DEZ
Hazardous weather outlook, May 4, 3:38 AM MST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
438 AM MDT THU MAY 4 2006

COZ001>014-017-UTZ023>025-027-051130-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
438 AM MDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND NORTHERN
PORTIONS OF EASTERN UTAH AND WESTERN COLORADO...OR NORTH OF
A LINE FROM GUNNISON AND MONTROSE...TO MOAB UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...WITH
SNOW SHOWERS ACROSS SOME OF THE HIGHER ELEVATIONS. STRONG GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND SMALL HAIL MAY ACCOMPANY SOME
OF THE STORMS.

EXTRA CAUTION SHOULD BE USED AROUND RIVERS...CREEKS AND STREAMS AS
SPRING SNOWMELT WILL CREATE COLD AND SWIFT HIGHER WATER FLOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS...AND HIGH ELEVATION SNOW SHOWERS
WILL OCCUR FRIDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY.
SPRING SNOWMELT WILL CONTINUE TO CREATE HIGHER WATER FLOWS IN
RIVERS...CREEKS AND STREAMS. EXTRA CAUTION SHOULD BE USED WHEN
RECREATING IN AND NEAR WATERWAYS AS THE FLOWS WILL BE COLD AND
SWIFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ018>023-UTZ022-028-029-051130-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
438 AM MDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. LITTLE PRECIPITATION IS EXPECTED WITH THE SHOWERS AND
STORMS...BUT STRONG GUSTY OUTFLOW WINDS AND CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE.

EXTRA CAUTION SHOULD BE USED AROUND RIVERS...CREEKS AND STREAMS DUE
TO SPRING SNOWMELT CREATING COLD AND SWIFT HIGHER FLOWS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS...AND HIGH ELEVATION SNOW SHOWERS
WILL OCCUR FRIDAY THROUGH SATURDAY. THERE WILL BE A SLIGHT CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. SPRING
SNOWMELT WILL CONTINUE TO CREATE HIGHER FLOWS IN RIVERS...CREEKS AND
STREAMS. EXTRA CAUTION SHOULD BE USED WHEN RECREATING IN AND NEAR
WATERWAYS AS THE FLOWS WILL BE COLD AND SWIFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CJC

The radar

The Cheyenne radar (KCYS), 184 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Routt

When
May 4, 5:00 PM MST to 5:14 PM MST
Where
Routt County, 1 mi SE of Steamboat Spgs
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.467, -106.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512214.